Colorado, 2016Hail in Colorado, September 14, 2016
September 14, 2016 · NWS GJT · 1 event in 1 county or zone
A strong thunderstorm produced large hail in Moffat County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong thunderstorm produced large hail in Moffat County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 14, 10:51 AM MST, 19 minutes earlier.
Area forecast discussion, Sep 14, 10:51 AM MST, 19 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1151 AM MDT WED SEP 14 2016
.SHORT TERM...(Tonight through Thursday night)
Issued at 335 AM MDT Wed Sep 14 2016
Satellite imagery tells a lot of the story this morning. A nice
fountain of uplift derived from divergence aloft and the nose and
left exit region of a 90 kt 300 mb jet stream maxima all show up
nicely on wv and ir satellite over northeast Utah. Moderate
thunderstorms will continue over that area until about 15z when it
all lifts to the north after barely affecting extreme northeast
Moffat county in Colorado.
A SW to NE swath of eastern Utah and northwest and central CO
will be beneath a dry slot for much of the day, though surface
heating should help produce isolated to scattered showers and
thunderstorms mainly over the mountains. The cloud shield
associated with the southern jetstream is pushing off to the east
faster than the NAM and GFS expected, with the HRRR having what
seems to be the better solution. It calls for isolated to
scattered thunderstorms, mainly over the central and southwest CO
mountains this afternoon and evening.
As the upper trough passes over the northern Rockies tonight
through Thursday night, some precipitations skirts the northern CO
border, but the rest of the area should be dry with clearing
skies.
.LONG TERM...(Friday through Wednesday)
Issued at 335 AM MDT Wed Sep 14 2016
Friday through the weekend should dry with a weak closed low
developing over the SW U.S. and west to northwest flow aloft over
the forecast area. Residual moisture and surface heating should
help isolated storms to form over the mountains of the Continental
Divide.
The southwest trough will gradual move over the area Monday and
Tuesday, while another similar trough develops over the SW U.S.
Wednesday. The forecast area should be dry Tue and Wed.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1145 AM MDT Wed Sep 14 2016
A storm system passing to the north will promote another round of
showers and thunderstorms across the forecast area into the
evening hours. The primary impact from these thunderstorms will
be gusty outflow, frequent lightning and locally heavy rain.
Otherwise VFR conditions are expected to prevail over the next 24
hours. Although afternoon showers and thunderstorms are expected
once again tomorrow the atmosphere is expected to begin to dry out
on thursday.
&&
.GJT Watches/Warnings/Advisories...
CO...None.
UT...None.
&&
SHORT TERM...CC
LONG TERM...CC
AVIATION...Larry
Hazardous weather outlook, Sep 14, 2:35 AM MST, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
335 AM MDT WED SEP 14 2016
COZ001>014-017>023-UTZ022>025-027>029-150945-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
335 AM MDT WED SEP 14 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS...A FEW WITH WIND GUSTS TO 45
MPH AND SMALL HAIL...WILL AFFECT NORTHEAST UTAH AND EXTREME
NORTHWEST COLORADO EARLY THIS MORNING. ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS WILL AFFECT THE REST OF THE AREA FROM
LATE MORNING THROUGH EARLY THIS EVENING. STORMS WILL DECREASE
OVERNIGHT. THE MAIN HAZARD FROM THESE STORMS WILL BE GUSTY OUTFLOW
WINDS AND LIGHTNING WITH LOCAL GUSTS TO 45 MPH POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
DRIER AND COOLER AIR WILL MOVE INTO THE REGION FROM THE NORTHWEST
THURSDAY AND INTO THE WEEKEND AFTER THE PASSAGE OF A LOW PRESSURE
TROUGH AND ASSOCIATED COLD FRONT THURSDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Sep 14, 10:36 AM MST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1136 AM MDT WED SEP 14 2016
COZ001-002-141815-
CENTRAL YAMPA RIVER BASIN CO-LOWER YAMPA RIVER BASIN CO-
1136 AM MDT WED SEP 14 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MOFFAT COUNTY UNTIL 1215
PM MDT...
AT 1135 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 29
MILES NORTHEAST OF RANGELY...OR 51 MILES WEST OF CRAIG...MOVING
NORTHEAST AT 45 MPH.
DIME SIZE HAIL AND WIND GUSTS OF 55 MPH WILL BE POSSIBLE WITH THIS
STORM ALONG WITH BRIEF BUT HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
SUNBEAM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS! IF A STURDY STRUCTURE IS NOT AVAILABLE...SEEK SHELTER INSIDE
A VEHICLE.
&&
LAT...LON 4034 10853 4047 10868 4094 10808 4074 10784
TIME...MOT...LOC 1735Z 228DEG 39KT 4046 10853
JOE
Hail, Moffat
- When
- September 14, 11:10 AM MST to 11:15 AM MST
- Where
- Moffat County, 3.25 mi NW of Elk Spgs
- Measured
- 1.25 in hail
- Reported by
- Other Federal Agency
- Coordinates
- 40.383, -108.494
Firefighters on the Calico Wildfire were pelted with large hailstones.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Missouri, September 14 to 18, 2016$25,000 · 58 kt wind · 23 events
- Tornadoes and Flash Flood in New Mexico, September 14 to 15, 2016EF0 · 12 events
- Damaging Winds in New Jersey, September 14, 201663 kt wind · 7 events
- Hail in Colorado, September 14, 20161.75 in hail · 5 events
- Hail in New Mexico, September 14, 20161.75 in hail · 5 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 14, 20163 events
- Hail and Damaging Wind in Colorado, September 14, 20161.25 in hail · 3 events
- Flash Flooding in Texas, September 14, 20162 events
- Hail in Oklahoma, September 14, 20161 in hail · 1 event
- Funnel Cloud in Missouri, September 14, 20161 event
- Damaging Wind in Connecticut, September 14, 2016$1,000 · 52 kt wind · 1 event
- Flood in Puerto Rico, September 14, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 649701.